Hail, Johnson
- When
- July 27, 7:10 PM MST
- Where
- Johnson County, 30.24 mi ENE of Buffalo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.493, -106.121
One inch diameter hail was observed at a ranch in far northeast Johnson County.
A lone thunderstorm rolled through the northeast corner of Johnson County and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A lone thunderstorm rolled through the northeast corner of Johnson County and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 2:42 PM MST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 342 PM MDT WED JUL 27 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT DRY WEST FLOW ALOFT WILL REMAIN OVER WESTERN AND CENTRAL WYOMING WITH THE PACIFIC MOISTURE AND TROUGHS REMAINING TO THE NORTH...AND THE MONSOON MOISTURE PLUME REMAINING TO THE SOUTH. BREEZY CONDITIONS WILL RESULT WITH WARMER TEMPERATURES. ALONG THE FAR SOUTH SOME SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN SWEETWATER COUNTY AS WELL AS IN THE FAR NORTH ALONG THE MONTANA BORDER. MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM. .LONG TERM...SATURDAY THROUGH WEDNESDAY A MAINLY DRY AND WARM START OF THE WEEKEND IS EXPECTED AS SUBTROPICAL RIDGE BUILDS INTO THE AREA. GLOBAL MODELS ARE SHOWING MONSOONAL MOISTURE PUSHING INTO THE AREA SUNDAY/MONDAY...WITH THE GFS SLOWER THAN THE ECMWF BY ABOUT A DAY. IN ADDITION TO THE MONSOONAL MOISTURE...A DISTINCT SHORTWAVE IS CURRENTLY PROJECTED TO IMPACT THE AREA MONDAY. AT THE SAME TIME...A COLD FRONT ASSOCIATED WITH A TROUGH PUSHING EAST ACROSS THE CANADIAN PRAIRIES IS PROJECTED TO MOVE ACROSS THE AREA MONDAY/MONDAY NIGHT. ALL OF THESE PARAMETERS SUGGEST MONDAY AND PROBABLY TUESDAY WILL HAVE A GOOD SHOT AT CONVECTION. GLOBAL MODELS BEGIN TO DRY THINGS OUT ON WEDNESDAY...BUT STILL COULD SEE SOME CONVECTION. ABOVE AVERAGE TEMPERATURES ARE EXPECTED THROUGH MONDAY...WITH TEMPERATURES MORE SEASONAL TUESDAY AND WEDNESDAY. && .AVIATION... SMOKE FROM THE NORTON FIRE 24SM NORTH OF U25 WILL RESULT IN AREAS OF TERRAIN OBSCURATIONS AND MVFR CONDITIONS DOWNWIND VCNTY KGEY-KWRL-KRIW BETWEEN 06Z AND 15Z THU. WESTERLY WINDS THROUGH THE ABSAROKAS WILL LIKELY FAN THE FLAMES OVERNIGHT AND TRANSPORT THE SMOKE INTO THE BIGHORN BASIN. THE WINDS ARE EXPECTED TO DECOUPLE IN THE BASINS AND ALLOW THE SMOKE TO SETTLE...POSSIBLY REDUCING VSBY AT KWRL KGEY KU69 AND KTHP...CONFIDENCE IS LOW TO MODERATE THAT VSBY WILL DROP TO MVFR AT THESE TERMINALS WITH POSSIBLE IFR CONDITIONS AT KWRL AND KTHP THOUGH CONFIDENCE IS LOWER IN THIS SCENARIO. OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH ISOLD TSTMS CONFINED VCNTY AND SOUTH OF A KEVW-KBPI-KLND-KCPR LINE AND NORTH OF A VCNTY KCOD-KBYG LINE TONIGHT. ISOLD TSTMS POSSIBLE VCNTY AND NE OF A KCPR-KBYG LINE AFTER 19Z THU. SHRA AND TSTMS WILL BE HIGH BASED AND ARE CAPABLE OF GUSTY AND ERRATIC WINDS TONIGHT AND THU. A DRY WESTERLY FLOW WILL PREVAIL IN BETWEEN WITH WEST WIND AT 15-25KTS MIXING DOWN BETWEEN 00Z AND 06Z TONIGHT AND THU. THUNDERSTORMS AND WIND WILL DIMINISH WITH SUNSET IN THE BASINS WITH WESTERLY 15 TO 25 KT WINDS CONTINUING ACROSS THE ABSAROKAS AND WIND RIVER RANGE...POSSIBLY MIXING DOWN AT TIMES INTO THE UPPER WIND RIVER BASIN. THERE IS SOME UNCERTAINTY AS TO WHETHER OR NOT THE WINDS WILL REACH KRIW AND KLND...THE CHANCES OF THE WINDS REACHING KRIW ARE HIGH ENOUGH TO INCLUDE IN THE TAF BUT THE GUSTS ARE KEPT BELOW 20 KT EVEN THOUGH A GUST OR TWO IN EXCESS OF 20 KT IS LIKELY IF THE WINDS DO MATERIALIZE. && .FIRE WEATHER... DRY AND WARM WEATHER WILL BE THE RULE FOR THE REMAINDER OF THE WEEK AS THE HIGH PRESSURE CENTER OVER TEXAS EXPANDS NORTH AND DRIER AIR FILTERS IN FROM THE WEST WITH BREEZY CONDITIONS AND LOW DAY TIME RELATIVE HUMIDITY. POOR NIGHT TIME RH RECOVERY CAN BE EXPECTED IN THE ABSAROKA AND WIND RIVER MOUNTAINS AND THE BASINS. THE BEST CHANCE OF ANY LIMITED THUNDERSTORM ACTIVITY WILL BE ACROSS SWEETWATER AND JOHNSON COUNTIES DURING THE NEXT COUPLE OF DAYS WITH THE BULK OF THE MONSOON PLUME TO OUR SOUTHEAST WITH THE MOST UNSTABLE AIRMASS OVER JOHNSON COUNTY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...C.BAKER LONG TERM...WM AVIATION...ALLEN FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT WED JUL 27 2011 WYZ001>020-022>030-281200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE IN THE DAY TODAY MAINLY ACROSS SWEETWATER COUNTY...AS WELL AS JOHNSON AND NATRONA COUNTIES. THE GREATEST CONCERN WITH THESE STORMS WILL BE GUSTY AND ERRATIC WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXCEPT FOR WIDELY SCATTERED THUNDERSTORMS IN SOUTHERN SWEETWATER COUNTY THURSDAY...ANOTHER PERIOD OF DRY WEATHER AND VERY WARM TO HOT TEMPERATURES IS FORECAST FROM THURSDAY THROUGH SATURDAY. THIS WILL INCREASE FIRE WEATHER CONCERNS AT LOWER ELEVATIONS AND ADJACENT FOOTHILLS. THEN THERE IS THE POTENTIAL FOR INCREASED THUNDERSTORM ACTIVITY NEXT SUNDAY THROUGH TUESDAY...AS MOISTURE IS FORECAST TO MOVE BACK INTO WESTERN AND CENTRAL WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
217 PM MDT WED JUL 27 2011
WYZ028-029-272045-
FLAMING GORGE WY-ROCK SPRINGS AND GREEN RIVER WY-
217 PM MDT WED JUL 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 245 PM MDT...
AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF STATE HWY 414 MILE MARKER 140...
OR 9 MILES NORTHWEST OF MANILA...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
STATE HWY 530 MILE MARKER 30 AND STATE HWY 530 MILE MARKER 40 AROUND
230 PM MDT.
SQUAW HOLLOW BOAT RAMP ON FLAMING GORGE AND LOWE CANYON AROUND 240 PM
MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4126 10937 4101 10933 4101 10982 4101 11003
4118 11003
TIME...MOT...LOC 2017Z 263DEG 23KT 4111 10974SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
219 PM MDT WED JUL 27 2011
WYZ010-011-272045-
NORTHEAST JOHNSON COUNTY WY-SOUTHEAST JOHNSON COUNTY WY-
219 PM MDT WED JUL 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY UNTIL 245
PM MDT...
AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF FORT RENO HISTORICAL
SITE...OR 23 MILES NORTHEAST OF KAYCEE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
RURAL EASTERN JOHNSON COUNTY THROUGH 245 PM MDT
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4389 10637 4405 10649 4425 10603 4420 10599
4401 10600
TIME...MOT...LOC 2019Z 242DEG 22KT 4401 10632SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 305 PM MDT WED JUL 27 2011 WYZ014-015-017>019-272130- GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY- 305 PM MDT WED JUL 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT COUNTY UNTIL 330 PM MDT... AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF SOUTH PASS CITY...OR 21 MILES SOUTH OF LANDER...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... STATE HWY 28 MILE MARKER 60 AROUND 315 PM MDT. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4279 10812 4250 10800 4242 10877 4261 10885 TIME...MOT...LOC 2105Z 254DEG 20KT 4254 10868 LAVOIE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
328 PM MDT WED JUL 27 2011
WYZ010-011-272145-
NORTHEAST JOHNSON COUNTY WY-SOUTHEAST JOHNSON COUNTY WY-
328 PM MDT WED JUL 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY UNTIL 345
PM MDT...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR I90 EXIT 88...OR 28 MILES EAST OF BUFFALO...
MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
I90 EXIT 91 AROUND 335 PM MDT.
I90 MILE MARKER 95 AROUND 345 PM MDT.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 85 AND
95.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4423 10630 4439 10618 4433 10600 4421 10600
4412 10601 4411 10601
TIME...MOT...LOC 2128Z 297DEG 15KT 4427 10613
MEUNIERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
730 PM MDT WED JUL 27 2011
WYZ010-011-280215-
NORTHEAST JOHNSON COUNTY WY-SOUTHEAST JOHNSON COUNTY WY-
730 PM MDT WED JUL 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
815 PM MDT...
AT 727 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR I90 EXIT 77...OR 21 MILES EAST OF BUFFALO...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
RURAL NORTHEASTERN JOHNSON COUNTY THROUGH 815 PM MDT
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 72 AND
90.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4413 10628 4425 10647 4457 10616 4457 10607
4453 10600 4429 10601
TIME...MOT...LOC 0130Z 220DEG 18KT 4426 10629
MEUNIERThe Billings radar (KBLX), 247 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
1 hail. Local standard time, as filed.
One inch diameter hail was observed at a ranch in far northeast Johnson County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329953.